Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 57, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 3, 2015, 3:25 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2015, 3:25 PM CDT (20:25 UTC)
- Expired
- Jun 3, 2015, 4:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Jackson County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
937
WUUS53 KTOP 032025
SVRTOP
KSC085-149-032100-
/O.NEW.KTOP.SV.W.0057.150603T2025Z-150603T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT WED JUN 3 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL JACKSON COUNTY IN NORTHEAST KANSAS...
NORTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
* UNTIL 400 PM CDT
* AT 323 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ONAGA...AND
MOVING SOUTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
HAVENSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3944 9584 3933 9595 3948 9618 3954 9611
TIME...MOT...LOC 2025Z 300DEG 21KT 3947 9612
HAIL...1.75IN
WIND...<50MPH
$$2 follow-up statements
547
WWUS53 KTOP 032041
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT WED JUN 3 2015
KSC085-149-032100-
/O.CON.KTOP.SV.W.0057.000000T0000Z-150603T2100Z/
POTTAWATOMIE-JACKSON-
341 PM CDT WED JUN 3 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
JACKSON AND EAST CENTRAL POTTAWATOMIE COUNTIES UNTIL 400 PM CDT...
AT 338 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF HAVENSVILLE...AND MOVING SOUTHEAST AT 25 MPH. AT 322
PM...SPOTTERS REPORTED GOLF BALL SIZED HAIL IN ONAGA.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF WESTERN JACKSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3944 9611 3951 9603 3944 9584 3933 9595
TIME...MOT...LOC 2040Z 300DEG 21KT 3943 9602
HAIL...1.75IN
WIND...<50MPH
$$199
WWUS53 KTOP 032055
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT WED JUN 3 2015
KSC149-032105-
/O.CAN.KTOP.SV.W.0057.000000T0000Z-150603T2100Z/
POTTAWATOMIE-
355 PM CDT WED JUN 3 2015
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POTTAWATOMIE
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3943 9603 3945 9598 3944 9584 3933 9595
TIME...MOT...LOC 2055Z 300DEG 21KT 3939 9592
$$
KSC085-032100-
/O.CON.KTOP.SV.W.0057.000000T0000Z-150603T2100Z/
JACKSON-
355 PM CDT WED JUN 3 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
JACKSON COUNTY UNTIL 400 PM CDT...
AT 353 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF POTAWATOMI RESERVATION...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL JACKSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3943 9603 3945 9598 3944 9584 3933 9595
TIME...MOT...LOC 2055Z 300DEG 21KT 3939 9592
HAIL...1.75IN
WIND...<50MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 12:58 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 3, 12:58 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1258 PM CDT Wed Jun 3 2015 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 400 AM CDT WED JUN 3 2015 There are several challenging aspects to the short-term forecast as conditions will be strongly influenced by mesoscale processes and any lingering storm scale features. Short-range models are not handling the early morning regional convection well, so unfortunately that results in a lower-confidence forecast through tonight. Early this morning a positively-tilted mid-level ridge stretched across the central U.S. toward the Great Lakes region, with water vapor imagery showing a few embedded shortwaves along the northern edge of the ridge axis sparking convection across South Dakota and Nebraska. Regional radar showed an MCS surging southeastward across central and eastern Nebraska early this morning with an outflow boundary approaching north central Kansas. Additionally a few scattered showers and thunderstorms had begun to pop up across northwest Missouri due to a localized area of deep moisture convergence. Based on the latest radar trends, most of these storms from the MCS will remain focused across eastern Nebraska but may clip far northern and far northeast Kansas this morning. However, the Hi-Res NMM/ARW suggest that storms may initiate over the area later this morning along the outflow boundary that is moving into the CWA. The best chances for these storms along the boundary look to be across northeast Kansas where there is little to no inhibition in place. These storms should diminish during the late morning and early afternoon hours, and model soundings suggest that the cloud cover should scatter out some during that time period. With an increasing pressure gradient over the region today supporting breezy southerly winds, expect good warm-air advection this afternoon to support high temperatures soaring above the seasonal normals into the mid to upper 80s from east to west. The second challenge of the short-term forecast is with the precipitation potential for tonight. Surface low pressure currently over the High Plains will deepen today with an associated cold front remaining fairly stationary across southwest and central Nebraska today into this evening. This boundary will be the focus for the next round of thunderstorm development across Nebraska by mid to late afternoon, with the boundary slowly sagging southeastward into north central Kansas by Thursday morning. Some models suggest the development of another MCS over Nebraska that may propagate into north central and northeast Kansas this evening and overnight. However, some short-range models suggest that some additional storms may develop across portions of the forecast area this evening due to a lingering outflow boundary, so this potential will need to be monitored closely. While there still is some uncertainty in the details of when and where the thunderstorms will likely develop tonight and overnight, models are in agreement with the atmospheric conditions that will support strong to severe thunderstorms across the forecast area. Model soundings show only very weak inhibition in place across much of the forecast area this afternoon through tonight with steep lapse rates supporting MUCAPE values of at least 3000 J/kg and possibly upwards of 4000+ J/kg. 0-6km bulk shear values should generally range from 25-35kts. With models showing inverted-V soundings, expect the primary threat to be damaging winds but could also see some large hail with these storms. 0-1km helicity and bulk shear values appear to increase during the early evening hours with the increasing low-level jet nosing into north central Kansas, so also cannot rule out the potential for an isolated tornado threat early this evening. Additionally, there is the concern for locally heavy rain and localized flooding as PWAT values reach into the 1.5-1.7 inch range this evening. At this time, the main concern for heavy rain looks to be focused across far north central and far northeast Kansas where there is the potential for storms to train or back-build over that area. With extensive cloud cover in place and persistent southerly winds, expect mild conditions with lows only dropping into the upper 60s/near 70 degrees. .LONG TERM...(Thursday through Tuesday) Issued at 400 AM CDT WED JUN 3 2015 Thursdays convective chances will be tied to any morning residual MCS across the area. Late afternoon or evening development may see some development along mesoscale boundaries left over from morning convection. There will be a EML across southwest into north central Kansas Thursday, further east atmosphere is uncapped in the afternoon and evening. May see some redevelopment of thunderstorms in the afternoon and evening hours. Instability will be moderate to high with shear marginal. Wind and hail will be the main hazards. Additional storms may develop across Nebraska Thursday night and move southeast into northern Kansas overnight. The upper trough moving east into California from the eastern Pacific will build the ridge over the Central Plains Friday and through much of the weekend. Precipitation chances will be low with the most likely areas to see convection will be the counties along the Nebraska border. Frontal boundary near north central Kansas and southern Nebraska will be a focus for convection as well as pooling of moisture during the day and enhanced when the low level jet kicks in at night. Also any mesoscale boundaries may also develop convection in an unstable environment. A frontal boundary is forecast to move southeast across the Central Plains on Sunday and moving south of the area on Monday as a shortwave moves over the ridge. Uncertainty in later periods will be keeping precipitation chances on the low side. Temperatures through the period will likely be impacted by frontal or outflow boundaries across the area as well as cloud cover. However expect highs in the 80s with lows in the 60s to lower 70s. && .AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon) Issued at 1246 PM CDT WED JUN 3 2015 The trend this afternoon will be continued clearing from the West and VFR is expected. However, this forecast period has many uncertainties unfortunately. Some convection is developing North around the KS and NE border into northeastern KS. With all the current outflow boundaries in play, it isn't out of the question that this afternoon may see amendments to these TAFs with further development into the forecast area. But for now, this activity is expected to stay mostly to the North of the TAF sites. The better timing for thunderstorms will be later tonight with the mention of VCTS at this time purely due to the low confidence in timing once again. Regardless, the next 24 hours will remain challenging and one where planners will need to stay in tune to updates. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...53 AVIATION...Drake
Hazardous weather outlook, Jun 3, 2:45 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CDT WED JUN 3 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-041945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 245 PM CDT WED JUN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT AS A COMPLEX OF STORMS DEVELOPS OVER NORTH CENTRAL AND NORTHEAST KANSAS. THE BEST POTENTIAL FOR THESE SEVERE STORMS LOOKS TO BE GENERALLY ALONG AND NORTH OF INTERSTATE 70. THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND AN ISOLATED THREAT FOR A FEW TORNADOES. LOCALLY HEAVY RAIN AND FLOODING WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS NORTHERN KANSAS ROUGHLY ALONG AND NORTH OF INTERSTATE 70 AS STORMS MAY TRAIN OR BACK-BUILD OVER THIS AREA. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR AREAS ALONG AND NORTH OF INTERSTATE 70 TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS ACROSS THE AREA THURSDAY THROUGH SUNDAY. MANY OF THE FORECAST DETAILS WILL BE DRIVEN BY STORMS FROM THE PREVIOUS DAY...INCREASING UNCERTAINTY IN THE FORECAST. THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT WITH THE BEST CHANCES NEAR AND NORTH OF INTERSTATE 70. THESE STORMS COULD PRODUCE DAMAGING WINDS...HAIL...AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS LATE THIS AFTERNOON THROUGH THIS EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jun 3, 9:51 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
951 AM CDT WED JUN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM HEAVY RAIN NNE MARYSVILLE 39.85N 96.64W
06/03/2015 M1.05 INCH MARSHALL KS TRAINED SPOTTER
&&
BDRAKELocal storm report, Jun 3, 1:16 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
116 PM CDT WED JUN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HEAVY RAIN 3 S ROSSVILLE 39.09N 95.94W
06/03/2015 M1.10 INCH SHAWNEE KS TRAINED SPOTTER
MEASURED RAINFALL FROM THIS MORNING LINE OF CONVECTION.
&&
BDRAKESpecial weather statement, Jun 3, 1:18 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
118 PM CDT WED JUN 3 2015
KSZ010-011-031845-
MARSHALL-NEMAHA-
118 PM CDT WED JUN 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEMAHA AND EAST
CENTRAL MARSHALL COUNTIES...
THROUGH 145 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST SOUTHEAST
AT 30 MPH ACROSS PORTIONS OF SOUTHWESTERN NEMAHA AND EAST CENTRAL
MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE VERMILLION...CENTRALIA
AND CORNING.
&&
LAT...LON 3978 9590 3957 9605 3957 9609 3971 9642
3984 9629
TIME...MOT...LOC 1818Z 288DEG 26KT 3976 9627Special weather statement, Jun 3, 2:26 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
226 PM CDT WED JUN 3 2015
KSZ023-032000-
POTTAWATOMIE-
226 PM CDT WED JUN 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL AND NORTHEASTERN
POTTAWATOMIE COUNTY...
THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEASTERN POTTAWATOMIE
COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE ONAGA AND HAVENSVILLE.
&&
LAT...LON 3950 9603 3946 9603 3935 9618 3957 9641
3957 9617
TIME...MOT...LOC 1925Z 310DEG 20KT 3954 9628Local storm report, Jun 3, 2:41 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT WED JUN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 6 NW ONAGA 39.55N 96.25W
06/03/2015 E1.00 INCH POTTAWATOMIE KS PUBLIC
&&
BYRNELocal storm report, Jun 3, 3:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT WED JUN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL ONAGA 39.49N 96.17W
06/03/2015 E1.75 INCH POTTAWATOMIE KS LAW ENFORCEMENT
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 9:10 AM CDT | Areal Flood Advisory | TOP | Brown, Jackson | 2 hr |
| Jun 3, 10:27 AM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson, Shawnee | 93 min |
| Jun 3, 1:18 PM CDT | Special Weather Statement | TOP | Nemaha | 27 min |
| Jun 3, 2:26 PM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| Jun 3, 2:33 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 42 min |
| Jun 3, 2:43 PM CDT | Flash Flood Watch | TOP | Brown, Clay, Cloud, Dickinson, Douglas, Franklin and 15 more | 68 hr |
| Jun 3, 3:12 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 48 min |
| Jun 3, 3:52 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.